Alert archive / Virginia / Severe Thunderstorm Warnings in 2010

Severe Thunderstorm Warning 262, NWS Blacksburg, VA

August 5, 2010Bath County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 5, 2010, 1:18 PM EDT for Bath County, Rockbridge County, Virginia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 5, 2010, 1:18 PM EDT (17:18 UTC)
Expired
Aug 5, 2010, 2:00 PM EDT
In force
42 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

Counties Bath County, VA, Rockbridge County, VA

The radar

The Roanoke radar (KFCX), 118 km from the middle of the area, began a volume at 17:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 3:48 PM EDT, 21 hours 30 minutes earlier.

Area forecast discussion, Aug 4, 3:48 PM EDT, 21 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
348 PM EDT WED AUG 4 2010

.SYNOPSIS...
A LEE TROUGH WILL COMBINE WITH WEAK UPPER LEVEL DISTURBANCES
TONIGHT AND TOMORROW...BEFORE A DWINDLING COLD FRONT NEARS THE
APPALACHIANS TOMORROW NIGHT. A WEDGE OF HIGH PRESSURE WILL SETTLE
ALONG THE NEW ENGLAND AND MIDDLE ATLANTIC COASTS THIS WEEKEND.

&&

.NEAR TERM /THROUGH THURSDAY/...
MCS ACROSS OHIO THIS AFTERNOON WILL MOVE E-SE THIS AFTERNOON INTO
TONIGHT. THE SOUTHERN EDGE OF THIS CONVECTION MAY CLIP NORTHWEST
PORTIONS OF OUR CWA THIS EVENING INTO TONIGHT. MEANWHILE...THE
COMBINATION OF A VERY MOIST UNSTABLE AIRMASS WITH LOW LEVEL
BOUNDARIES WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THIS AFTERNOON INTO TONIGHT. SOME OF THE THUNDERSTORMS
COULD BE SEVERE WITH HEAVY RAINS...HAIL AND GUSTY WINDS. FLASH FLOOD
POTENTIAL REMAINS ISOLATED BUT CANNOT RULE IT OUT DUE TO HIGH PWATS
AROUND 2 INCHES...WITH ANY SLOW MOVING STORMS. AFTERNOON CONVECTION
SHOULD DIMINISH WITH THE LOSS OF HEATING THIS EVENING INTO
TONIGHT...AND CONVECTION ASSOCIATED MCS WILL END AFTER PASSAGE.
WITH AN APPROACHING COLD FRONT AND NORTHWEST FLOW ALOFT...WILL HAVE
TO MONITOR CONVECTION UPSTREAM FOR POSSIBLE ARRIVAL IN CWA TONIGHT
INTO THURSDAY MORNING. WENT WITH ADJMET FOR LOWS TONIGHT WITH
READINGS FROM THE UPPER 60S TO THE LOWER 70S.

MODELS SHOW WIDESPREAD LIFT AND A THREAT OF HEAVY RAIN ON THURSDAY
ALONG AND AHEAD OF THE APPROACHING COLD FRONT. SHOULD BE ENOUGH
HEATING TO DESTABILIZE THE AIR MASS FOR THUNDERSTORM DEVELOPMENT.
WENT CLOSER TO MET GUIDANCE EXPECTING AFTERNOON CUMULUS AND
THUNDERSTORMS WILL SLOW DOWN HEATING BY LATE IN THE DAY. THE
COMBINATION OF HEAT AND HUMIDITY WILL RESULT IN HEAT INDICES NEAR
HEAT ADVISORY LEVEL FOR THURSDAY AFTERNOON IN A FEW LOCATION.
HOWEVER...SO NOT LAST THE 3 OR MORE HOURS NEEDED FOR CRITERIA. WILL
MENTION SLIGHT RISK OF SEVERE THUNDERSTORMS AND HEAT IN HWO.

&&

.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY NIGHT/...
COLD FRONT ALOFT IS GOING TO HAVE A DIFFICULT TIME CROSSING THE
VA/NC BORDER. TROPICAL AIRMASS AHEAD OF IT...ALONG WITH ITS SLOW
MOVEMENT AND WEAK MBE VELOCITIES...SUGGEST A FLASH FLOOD THREAT
WITH BACKBUILDING/TRAINING STORMS SW VA/NW NC. CONTINUED THE HVY
RAINFALL MENTION BUT INCREASED QPF GRIDS BETTER REFLECTING THIS.
EXTENDED POPS DEEPER INTO THURSDAY NIGHT WITH DISTURBANCES EJECTED
ENE OUT OF THE TENNESSEE VALLEY ALONG WHAT EVER BOUNDARY IS LEFT.
ALTHOUGH SOME DRIER AIR CUTS INTO SE WEST VA IN THE FORM OF LOWER
60S/UPPER 50S DEWPOINTS...FRONT IS CLOSE ENOUGH TO KEEP SLT CHC
POPS THROUGH THE NEW RIVER VALLEY ON FRIDAY. LAST JET STREAK
ENTERING THE SE CANADIAN TROUGH ACROSS THE GREAT LAKES SHOVES THE
BOUNDARY INTO NORTH CAROLINA. MAX T IS TRICKY ON FRIDAY WITH CLDS
KEEPING TEMPS BLO GUIDANCE IN THE WEST...BUT DOWNSLOPING KEEPING
MAX T ABV GUIDANCE POSSIBLY IN THE EAST. QUESTION GOING INTO THE
END OF THE WEEK BECOMES ARE WE IN STORE FOR ANOTHER WEEKEND WEDGE?
DEVELOPING REX BLOCK AT H5 ACROSS EASTERN CANADA IS A FAVORABLE
PATTERN FOR BROAD SURFACE HIGH PRESSURE TO WEDGE DOWN THE EAST
COAST. FIGURING THAT RESIDUAL MOISTURE WILL BE LEFT IN THE PROFILE
FROM AN UNCLEAN FRONTAL PASSAGE SUCH THAT ANY UPSLOPE FLOW WILL
PRODUCE LOW CLOUDS EFFICIENTLY. UNLIKE LAST WEEKENDS WEDGE...THERE
WILL NOT BE ANY SURFACE LOW PRESSURE APPROACHING FROM THE TN
VALLEY. THUS...RECORD COOL MAXIMUM TEMPS SHOULD NOT
OCCUR....HOWEVER THIS PATTERN NECESSITATES FORECASTING MAX TEMPS
BLO GUIDANCE AT LEAST BY A FEW DEGREES...AND ADDING CLDS TO THE
INHERITED FORECAST. A STRONGER...DRIER FRONTAL PASSAGE MAY PREVENT
THIS SCENARIO FROM OCCURRING.

&&

.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
POSSIBLE WEDGE AND EASTERLY FLOW LOOK STRONGEST ON SUNDAY...AND
THERE IS A LARGE BUST POTENTIAL FOR THIS WEEKENDS TEMPERATURE
FORECAST. MOIST LLVLS AND UPSLOPE FLOW ARE WORTHY OF AT LEAST CHC
POPS ACROSS EXTREME SW VA AND NW NC UP AGAINST THE BLUE RIDGE. FOR
NOW...PLAYED TEMPERATURES IN THE MIDDLE OF THE HIGHEST/LOWEST
MEMBERS OF THE ENSEMBLE GUIDANCE. UPPER HIGH OVER THE CENTRAL
CONUS IS ABLE TO SPREAD EAST AGAIN BY NEXT WEEK AS THE EASTERLY
COMPONENT IS ERASED...ALLOWING FOR ANOTHER WARMUP INTO THE
UPPER 80S MOUNTAINS AND MID/UPPER 90S LOWLANDS AT THE END OF THE
LONG TERM. ATTM...ONLY SLT CHC TO CHC POPS WITH UPSLOPE FLOW THIS
WEEKEND...AND THEN PULSE THUNDERSTORMS AHEAD OF THE NEXT COLD
FRONT...WHICH WAS DELAYED PER THE TIMING OF THE ECMWF AS OPPOSED
TO THE OP GFS.

&&

.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
VFR CONDITIONS WITH SCT MVFR/IFR IN CONVECTION EXPECTED THIS
AFTERNOON INTO TONIGHT. WITH LOW LEVEL BOUNDARIES AND A WARM
UNSTABLE AIRMASS CONVECTION WILL DEVELOP THIS AFTERNOON INTO THIS
EVENING...ESPECIALLY ACROSS THE HIGHER TERRAIN. WITH A NORTHWEST
FLOW ALOFT...CONVECTION MAY ALSO PROPAGATE SOUTHEAST INTO OUR
AREA. SHOULD SEE ACTIVITY WEAKEN AND END LATE THIS EVENING WITH
MAINLY VFR CONDITIONS EXPECTED. COULD SEE SOME MVFR FOG AT DAN/LYH
AROUND 10Z WITH IFR OR LOWER POSSIBLE AT LWB.

THERE WILL BE AN EVEN BETTER CHANCE FOR AFT/EVE THUNDERSTORM
ACTIVITY BY THURSDAY AS A COLD FRONT SLOWLY SINKS SOUTH TOWARD THE
REGION. AT THIS POINT...THE FRONT IS EXPECTED TO PASS THROUGH THE
AREA THURS NIGHT OR FRIDAY MORNING. THERE WILL LIKELY BE
WIDESPREAD COVERAGE OF SHOWERS AND THUNDERSTORMS AHEAD OF THE
FRONT AT LEAST IN THE MTNS...BRINGING PERIODS OF SUB-VFR WEATHER.
DRIER CONDITIONS ARE POSSIBLE TOWARDS THE END OF THE WEEK.

&&

.EQUIPMENT...
THERE WAS A POWER OUTAGE AT THE LYH TOWER OVER THE WEEKEND...AND THIS
AFFECTED COMMUNICATIONS FOR THE ASOS. FAA TECHNICIANS ARE WORKING ON
THE PROBLEM AND OBSERVATIONS WERE COMING IN THIS MORNING. THE TICKET
WILL REMAIN OPEN UNTIL OBS CONSISTENTLY COME IN.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...KM
NEAR TERM...KK
SHORT TERM...KM
LONG TERM...KM
AVIATION...KK/WP
EQUIPMENT...KK
Hazardous weather outlook, Aug 4, 6:06 PM EDT, 19 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
606 PM EDT WED AUG 4 2010

VAZ010-011-013-014-017>020-022>024-032>035-043>047-WVZ042>045-052215-
BLAND-GILES-PULASKI-MONTGOMERY-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-
BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-
PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM-MERCER-SUMMERS-MONROE-
GREENBRIER-
606 PM EDT WED AUG 4 2010

...SEVERE THUNDERSTORM WATCH 570 IN EFFECT UNTIL 1 AM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY
HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN
ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

NCZ001>004-018>020-VAZ007-009-012-015-016-052215-
ASHE-ALLEGHANY NC-SURRY-STOKES-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-
WYTHE-GRAYSON-CARROLL-
606 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA.

.DAY ONE...TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP THIS EVENING INTO
TONIGHT. SOME OF THE STORM COULD CONTAIN HEAVY RAINFALL AND GUSTY
WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY
HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN
ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

NCZ005-006-VAZ058-059-052215-
ROCKINGHAM-CASWELL-HALIFAX-CHARLOTTE-
606 PM EDT WED AUG 4 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA
AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

ISOLATED STRONG THUNDERSTORMS ARE POSSIBLE THIS EVENING INTO
TONIGHT WITH GUSTY WINDS AND HEAVY RAINS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS AHEAD OF A SLOW MOVING COLD FRONT MAY PRODUCE VERY
HEAVY DOWNPOURS THURSDAY AFTERNOON INTO THURSDAY NIGHT. IN
ADDITION...A FEW OF THE STORMS MAY BE STRONG TO SEVERE...WITH
LARGE HAIL AND DAMAGING WINDS.

ALSO...THE HEAT INDICES THURSDAY AFTERNOON ARE EXPECTED TO RANGE
FROM 100 TO 104 DEGREES.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT.

RCS

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 4, 8:02 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Rockbridge, City of Buena Vista, City of Lexington, City of Lynchburg58 min
Aug 4, 8:21 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Campbell, Charlotte, Halifax and 2 more54 min
Aug 4, 8:31 PM EDTSevere Thunderstorm WarningRNKBuckingham59 min
Aug 4, 8:36 PM EDTFlash Flood WarningRNKBland, Smyth, Tazewell98 min
Aug 4, 8:50 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, Franklin, Halifax, Henry, Pittsylvania and 1 more43 min
Aug 4, 8:55 PM EDTSevere Thunderstorm WarningRNKBland, Carroll, Giles, Grayson, Pulaski, Smyth and 2 more65 min
Aug 4, 9:14 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 2 more61 min
Aug 4, 10:11 PM EDTSpecial Weather StatementRNKCity of Danville64 min
Aug 5, 3:51 AM EDTFlash Flood WatchRNKBath, Bland, Grayson, Smyth, Tazewell, Wythe16 hr
Aug 5, 12:14 PM EDTHeat AdvisoryRNKAppomattox, Buckingham, Campbell, Charlotte, Halifax, Pittsylvania and 2 more5 hr
Aug 5, 1:42 PM EDTSpecial Weather StatementRNKTazewell33 min
Aug 5, 2:21 PM EDTSevere Thunderstorm WarningRNKGrayson54 min
Aug 5, 2:23 PM EDTSevere Thunderstorm WarningRNKBland, Tazewell67 min
Aug 5, 2:33 PM EDTSpecial Weather StatementRNKBland, Smyth, Tazewell, Wythe57 min
Aug 5, 2:45 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Patrick, Pittsylvania, City of Martinsville60 min
Aug 5, 2:46 PM EDTSevere Thunderstorm WarningRNKBotetourt, Craig59 min
Aug 5, 2:57 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Giles, City of Covington63 min
Aug 5, 2:58 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe62 min
Aug 5, 3:10 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Rockbridge, City of Buena Vista, City of Lexington and 1 more65 min
Aug 5, 3:11 PM EDTSevere Thunderstorm WarningRNKCarroll, Floyd, Grayson, Patrick, City of Galax64 min
Aug 5, 3:27 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Tazewell63 min
Aug 5, 3:36 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe28 min
Aug 5, 3:38 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Montgomery, Pulaski, City of Radford67 min
Aug 5, 3:44 PM EDTSevere Thunderstorm WarningRNKBedford, Botetourt76 min
Aug 5, 3:49 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville56 min
Aug 5, 3:53 PM EDTSevere Thunderstorm WarningRNKBland, Smyth, Tazewell45 min
Aug 5, 3:56 PM EDTSevere Thunderstorm WarningRNKAlleghany, Bath, Botetourt, Craig, Giles, Montgomery and 2 more47 min
Aug 5, 4:09 PM EDTTornado WarningRNKFranklin, Henry36 min
Aug 5, 4:17 PM EDTSevere Thunderstorm WarningRNKFloyd, Franklin, Henry, Patrick34 min
Aug 5, 4:26 PM EDTSevere Thunderstorm WarningRNKBland, Giles, Pulaski, Smyth, Tazewell, Wythe33 min
Aug 5, 4:36 PM EDTFlash Flood WarningRNKAmherst, Appomattox, Bedford, Campbell, City of Lynchburg5 hr
Aug 5, 4:38 PM EDTFlash Flood WarningRNKFranklin, Pittsylvania5 hr
Aug 5, 4:39 PM EDTSevere Thunderstorm WarningRNKAmherst, Bedford, Botetourt, Franklin, Montgomery, Roanoke and 6 more34 min
Aug 5, 4:43 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Henry, Pittsylvania62 min
Aug 5, 4:52 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Buckingham, Campbell, Charlotte and 3 more53 min
Aug 5, 5:00 PM EDTSevere Thunderstorm WarningRNKBedford34 min
Aug 5, 5:12 PM EDTFlash Flood WarningRNKSmyth, Tazewell5 hr
Aug 5, 5:15 PM EDTSevere Thunderstorm WarningRNKHenry, Patrick, City of Martinsville60 min
Aug 5, 5:25 PM EDTSevere Thunderstorm WarningRNKBland, Grayson, Smyth, Tazewell, Wythe80 min
Aug 5, 5:30 PM EDTSevere Thunderstorm WarningRNKHenry41 min
Aug 5, 5:32 PM EDTSevere Thunderstorm WarningRNKHalifax42 min
Aug 5, 5:44 PM EDTSevere Thunderstorm WarningRNKCharlotte, Halifax44 min
Aug 5, 5:51 PM EDTFlash Flood WarningRNKCampbell, Charlotte, Halifax5 hr
Aug 5, 5:55 PM EDTFlash Flood WarningRNKGrayson, Smyth5 hr
Aug 5, 6:01 PM EDTSevere Thunderstorm WarningRNKPittsylvania, City of Danville59 min
Aug 5, 6:44 PM EDTSevere Thunderstorm WarningRNKCarroll, Grayson, Wythe, City of Galax44 min
Aug 5, 1:31 PM EDTSevere Thunderstorm WarningRNKWilkes59 min
Aug 5, 1:55 PM EDTFlash Flood WarningRNKWatauga, Wilkes6 hr
Aug 5, 2:09 PM EDTSevere Thunderstorm WarningRNKSurry, Wilkes66 min
Aug 5, 2:26 PM EDTSevere Thunderstorm WarningRNKWilkes, Yadkin37 min
Aug 5, 2:49 PM EDTSevere Thunderstorm WarningRNKAlleghany, Surry41 min
Aug 5, 4:28 PM EDTSevere Thunderstorm WarningRNKCaswell, Rockingham62 min
Aug 5, 4:30 PM EDTFlash Flood WarningRNKWatauga5 hr
Aug 5, 4:55 PM EDTSevere Thunderstorm WarningRNKCaswell50 min
Aug 5, 6:15 AM EDTSpecial Weather StatementRNKGreenbrier45 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2010Every severe thunderstorm warning in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.